Thunderstorm Wind, Wayne
- When
- August 11, 4:23 PM CST
- Where
- Wayne County, 0.69 mi N of Wayne
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.240, -97.020
A cold front slowly worked south into northeast Nebraska and west central Iowa during the afternoon of August 11th as a weak storm system crossed the northern Plains. Although wind shear was weak, strong instability developed across the area as temperatures soared into the 90s with dew points in the 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cold front slowly worked south into northeast Nebraska and west central Iowa during the afternoon of August 11th as a weak storm system crossed the northern Plains. Although wind shear was weak, strong instability developed across the area as temperatures soared into the 90s with dew points in the 70s. Thunderstorms developed along the cold front in northeast Nebraska by late afternoon and moved southeast across west central Iowa and eastern Nebraska. Other thunderstorms also developed in south central Nebraska and north central Kansas and moved into southeast Nebraska. Isolated severe weather was observed with both lines of thunderstorms, along with heavy rainfall totals.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 11, 2:03 PM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
303 PM CDT THU AUG 11 2016
.SHORT TERM...(tonight through Sunday)
Issued at 303 PM CDT Thu Aug 11 2016
The 12z upper-air analysis revealed a mid to upper-level low
over Saskatchewan with a trailing trough across the Interior
West. These data and current water vapor imagery suggest the
presence of a weak perturbation tracking across South Dakota and
Nebraska, ahead of the primary, western U.S. trough. At the
surface, a cold front stretched from eastern South Dakota to
central Nebraska as of 20z, with an outflow boundary gradually
becoming poorer defined as it lifts north through eastern Nebraska
and western Iowa.
Thunderstorms are beginning to increase in both coverage and
intensity ahead of the cold front from northeast Nebraska into
southeast South Dakota and northwest Iowa owing to persistent
low-level warm advection and increasing height falls attendant to
the NE/SD disturbance mentioned above. This activity is likely
still elevated, and rooted above a cap situated at the base of an
elevated-mixed layer. However with time, continued heating of the
warm sector coupled with low-level uplift along the front should
foster surface-based storms amidst an environment characterized by
mlCAPE of 2000-3000+ j/kg and 30-40 kt of effective bulk shear.
As such, isolated severe storms are possible as highlighted by the
current day 1 convective outlook from the SPC. While locally
damaging wind gusts and heavy rainfall appear to be the primary
hazards, a conditional threat for large hail and possibly a brief
tornado exists, contingent on the evolution of supercell storm
modes.
Showers and thunderstorms will likely persist tonight both along
and in the wake of the surface cold front as it continues
southeast across the area. While localized flooding is possible,
uncertainty in specifically where the band of heaviest rain will
set up coupled with relatively dry antecedent conditions precludes
us from considering a flash flood watch at this juncture.
Some of these showers and storms could linger into Friday,
especially across portions of southeast Nebraska and southwest
Iowa. We will see a slightly cooler and perhaps a bit drier air
mass filter into the area behind the cold front with highs on
Friday in the lower to mid 80s.
This weekend, we will remain in northwest flow aloft with a
surface ridge axis gradually building through the lower Missouri
Valley. This pattern should yield dry conditions with high
temperatures in the mid 80s and cooler overnight lows (compared to
recent nights) in the lower to mid 60s.
.LONG TERM...(Sunday night through Thursday)
Issued at 303 PM CDT Thu Aug 11 2016
Latest medium-range guidance suggests that a quasi-zonal belt of
polar westerlies will reside along the U.S.-Canadian border
through early next week with some amplification to the pattern by
the middle to latter part of the week. It appears that
precipitation chances will remain low through the extended period
with highs generally in the 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 120 PM CDT Thu Aug 11 2016
kofk has been sct-bkn fl025 with more substantial cloudiness and
shra/tsra should be in the vicinity then increase in coverage this
afternoon and continue tonight. upper level support and moisture
lingers and may need to extend tsra chances at kofk past 01z later
tonight. tsra chances increase at koma/klnk after 22Z and
included a tempo group this evening. mvfr/ifr cigs/vsbys possible
with thunderstorms. Also mentioned gusty winds with storms.
Initially southeast to south winds 10 to 20kt ahead of the front.
North winds at kofk after 22-00Z. Initial push may switch the
winds around at koma/klnk 04-06Z.
&&
.OAX Watches/Warnings/Advisories...
NE...Heat Advisory until 8 PM CDT this evening for NEZ051>053-066>068-
078-088>093.
IA...Heat Advisory until 8 PM CDT this evening for IAZ056-069-079-080-
090-091.
&&
SHORT TERM...Mead
LONG TERM...Mead
AVIATION...ZapotocnyHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 436 PM CDT THU AUG 11 2016 IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053- 065>067-078-121145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-ANTELOPE- PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX- DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER- CASS-SALINE- 436 PM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE THIS EVENING INTO TONIGHT AHEAD OF A COLD FRONT MOVING THROUGH EASTERN NEBRASKA AND WESTERN IOWA. SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY HAZARDS BEING DAMAGING WINDS...FLOODING RAINFALL AND SOME HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT OR FRIDAY. IAZ079-080-090-091-NEZ068-088>093-121145- MILLS-MONTGOMERY-FREMONT-PAGE-OTOE-JEFFERSON-GAGE-JOHNSON-NEMAHA- PAWNEE-RICHARDSON- 436 PM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE THIS EVENING INTO TONIGHT AHEAD OF A COLD FRONT MOVING THROUGH EASTERN NEBRASKA AND WESTERN IOWA. WHILE A STRONG STORM OR TWO IS POSSIBLE WITH A RISK FOR DAMAGING WINDS...FLOODING RAINFALL WILL BE THE PRIMARY CONCERN. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1135 AM CDT THU AUG 11 2016
NEZ011-111700-
KNOX NE-
1135 AM CDT THU AUG 11 2016
...SPECIAL WEATHER STATEMENT...
AT 1134 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF LYNCH...OR 21 MILES SOUTHEAST OF PICKSTOWN...MOVING
NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN KNOX
COUNTY.
LAT...LON 4281 9827 4286 9829 4287 9825 4285 9822
4284 9819 4282 9821
TIME...MOT...LOC 1634Z 241DEG 14KT 4284 9824
MEADSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
241 PM CDT THU AUG 11 2016
NEZ011-012-016-017-112030-
ANTELOPE NE-KNOX NE-CEDAR NE-PIERCE NE-
241 PM CDT THU AUG 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CEDAR...NORTHWESTERN
PIERCE...SOUTHEASTERN KNOX AND NORTHEASTERN ANTELOPE COUNTIES UNTIL
330 PM CDT...
AT 241 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CREIGHTON...OR 33 MILES SOUTHWEST OF LEWIS AND CLARK STATE RECREATION
AREA...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARTINGTON...CREIGHTON...BLOOMFIELD...WAUSA...WYNOT...CROFTON...
PLEASANT VALLEY...FORDYCE...BRUNSWICK...ST. HELENA...WINNETOON...
BAZILE MILLS...OBERT...BROOKY BOTTOM...
THE HIGHWAY 14 AND 59 JUNCTION...
ASHFALL FOSSIL BEDS STATE HISTORICAL PARK AND ST. HELENA BOAT DOCK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 191 AND 212.
HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 341 AND 352.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
4277 9713 4276 9702 4264 9702 4229 9800
4243 9819 4286 9741 4286 9737 4285 9736
4287 9731
TIME...MOT...LOC 1941Z 229DEG 59KT 4246 9791
ZAPOTOCNYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
318 PM CDT THU AUG 11 2016
NEZ011-016-017-112100-
ANTELOPE NE-KNOX NE-PIERCE NE-
318 PM CDT THU AUG 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIERCE...SOUTHERN KNOX
AND ANTELOPE COUNTIES UNTIL 400 PM CDT...
AT 317 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES EAST OF ORCHARD TO 11 MILES EAST OF
BARTLETT. MOVEMENT WAS NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PIERCE...NELIGH...PLAINVIEW...CREIGHTON...BLOOMFIELD...OSMOND...
WAUSA...VERDIGRE...CLEARWATER...ORCHARD...OAKDALE...CROFTON...
BRUNSWICK...CENTER...WINNETOON...ROYAL...FOSTER...BAZILE MILLS...
ASHFALL FOSSIL BEDS STATE HISTORICAL PARK AND WILLOW CREEK STATE
RECREATION AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 25 AND 48.
HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 329 AND 367.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4236 9830 4249 9829 4282 9749 4218 9754
4195 9829
TIME...MOT...LOC 2017Z 247DEG 52KT 4235 9816 4193 9833
ZAPOTOCNYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 411 PM CDT THU AUG 11 2016 NEZ016>018-030-031-112145- ANTELOPE NE-PIERCE NE-BOONE NE-MADISON NE-WAYNE NE- 411 PM CDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIERCE...WEST CENTRAL WAYNE...NORTHWESTERN MADISON...NORTHERN BOONE AND SOUTHEASTERN ANTELOPE COUNTIES UNTIL 445 PM CDT... AT 411 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF PLAINVIEW TO 6 MILES WEST OF PETERSBURG. MOVEMENT WAS NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PIERCE...BATTLE CREEK...ELGIN...PETERSBURG...OAKDALE... MEADOW GROVE...HADAR...TILDEN...FOSTER... LORETTO AND WILLOW CREEK STATE RECREATION AREA. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 45 AND 70. HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 160 AND 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN NEBRASKA. LAT...LON 4189 9830 4235 9758 4215 9728 4164 9829 TIME...MOT...LOC 2111Z 227DEG 27KT 4224 9770 4189 9821 MILLER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
447 PM CDT THU AUG 11 2016
NEZ012-018-032-033-112215-
CEDAR NE-STANTON NE-CUMING NE-WAYNE NE-
447 PM CDT THU AUG 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STANTON...SOUTHEASTERN
CEDAR...NORTHWESTERN CUMING AND WAYNE COUNTIES UNTIL 515 PM CDT...
AT 447 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES WEST OF COLERIDGE TO 5 MILES EAST OF
NORFOLK. MOVEMENT WAS EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WAYNE...RANDOLPH...COLERIDGE...WINSIDE...HOSKINS...CARROLL...
LAUREL...BELDEN...SHOLES...CAMP ASSURANCE AND 8 MILES SOUTH OF WAYNE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 79 AND 87.
HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 378 AND 398.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHEASTERN NEBRASKA.
LAT...LON 4269 9701 4227 9702 4226 9692 4210 9690
4195 9736 4258 9735
TIME...MOT...LOC 2147Z 251DEG 17KT 4248 9731 4202 9731
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
508 PM CDT THU AUG 11 2016
NEZ012-015-017-018-031>033-112300-
CEDAR NE-PIERCE NE-STANTON NE-THURSTON NE-MADISON NE-CUMING NE-
WAYNE NE-
508 PM CDT THU AUG 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STANTON...SOUTHEASTERN
CEDAR...SOUTHEASTERN PIERCE...NORTHWESTERN CUMING...WAYNE...EAST
CENTRAL MADISON AND NORTHWESTERN THURSTON COUNTIES UNTIL 600 PM
CDT...
AT 507 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR COLERIDGE TO 4 MILES SOUTH OF WINSIDE.
MOVEMENT WAS NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WAYNE...STANTON...WAKEFIELD...WISNER...RANDOLPH...COLERIDGE...
WINSIDE...PILGER...HOSKINS...CARROLL...LAUREL...BELDEN...OBERT...
SHOLES...CAMP ASSURANCE AND 8 MILES SOUTH OF WAYNE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 78 AND 101.
HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 377 AND 398.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHEASTERN NEBRASKA.
LAT...LON 4276 9702 4269 9701 4227 9702 4226 9675
4202 9677 4192 9738 4253 9737 4277 9705
TIME...MOT...LOC 2207Z 220DEG 30KT 4251 9718 4212 9720
MILLERThe Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The emergency manager reported that several trees were reported downed between Pender and Emerson.
A tree was blown down in the city of Fairbury that landed on a transformer and resulted in power outages.
Social media reports and images indicated flooding along L Street in southwest Omaha from near 96th to 108th street with several cars stalled in the flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643968, 643975, 643974, 643980.